Changing from NDT to Levothyroxine

Changing from NDT to Levothyroxine

Hi all,

I've been taking NDT (Thyroid-S) now for 3 years and have done pretty well on it. I have followed the guidelines from STTM regarding supplementing my low iron, D3 and B12 in that time, although for around the past 6 months I've cut back a bit on iron and D3 because of the cost.

According to my results I am now pooling FT3, so I guess I need to increase the Iron and D3 again.

I am considering changing over to Levothyroxine, which I was on for 9 months when first diagnosed, I was stuck at 50mgs and felt sick and in desperation changed to the NDT but it's very hard to obtain, expensive and I self medicate because no GP in Bulgaria (where I live) will prescribe NDT or support it, I'm very lucky though that I can order my own blood tests. I have a couple of questions about changing over though.

1. If I was to change over, how would I start dosing. I'm currently on 2 grains daily of NDT which I believe equates 200mg of Levo-t so would I swap straight over to that.

2. The problems with iron and D3, adrenals etc, are they the same issues with Levo-t that you need to watch for?

I've attached my results which were done yesterday if it helps

Thanks in advance

*Edit - I actually changed from Thyroid-S to T.R. NDT 2 months ago, and I thought that the change in thyroid meds was the reason why I feel bad?

Last edited by

17 Replies

oldestnewest
  • As far as I know, you can stop NDT one day and switch to T4 the next as you are already used to the T4 from NDT...it's different when going in the other direction as your body needs time to get used to T3 which is about four times more potent than T4.

    When on NDT or synthetic T3, the TSH doesn't matter as it's bound to be suppressed. You have to go by free Ts and how you feel.

    I have labs twice in the past year while on Thyroid-S. The first time, my FT4 levels came back very low (0.9; ref 0.8-1.5) and my FT3 levels midrange (2.9; ref 1.7-3.7) 24 h after latest dose. TSH completely suppressed (<0.01). Looking back, I realise I actually felt good back then.

    A couple of months ago, when it started to get colder outside, I added 1 grain daily and, after about month on the new dose, my labs had changed: FT4 now midrange (1.2; ref 0.8-1.5) and FT3 over range (4.6; ref 1.7-3.7), 24 h after latest dose. I also displayed some slight hyper symptoms.

    I interpreted my increased FT4 levels to mean more T4 was being converted to T3, and that this, combined with the T3 in Thyroid-S, raised my FT3 levels to supra physiological levels. I first suspected increased rT3 but, as far as I know, that also means low FT4 levels, along with low FT3 levels.

    So, to sum up, the most important question is: how do you feel?

  • Thanks for your reply Anna,

    I'm not feeling great which is why I decided to test yesterday.

    I tried to increase the NDT to 2.5 for a week 2 weeks ago, but it made me feel worse. I'm not worried about the TSH at all, but the high FT3.

    Recent symptoms of hypo returning - jittery feeling, high pulse (normal for me is about 70-75 but now is consistently around 85, but blood pressure is good, I'm waking in the night anytime between 2-5 - worrying about things again, can hear my heart in ear, brain fog has returned, right shoulder ache is back.

  • I actually changed to T.R. NDT 2 months ago, and I thought that the change in thyroid meds was the reason why I feel bad, but maybe it's because of pooling?

  • Switching from one brand to another could indeed explain why you started to feel unwell...it seems different brands affect us differently. It has to do with the way they are absorbed by the body, and also with fillers which vary from one brand to another. Some seem to suit us better than others...You may simply be doing better on Thyroid-S, for a number of reasons, than on TR TMan.

  • Yes I should have noted this in my original post, I'm going to edit it so others see straight away. Thanks :)

  • As your t3 is over range and you feel symptoms of hyper, and when you increased ndt your symptoms got worse, why don't you try a small decrease? Worth a try before going back on Levo? Or am I being too simplistic in my thought process?

  • Thank you Beth, and no I don't think you're being at all simplistic, I have thought about that too, I will cut back to 1 grain for a while as I try and glean some info, I was thinking from a practical point of view it would be so much easier take Levo-t.

  • You're only slightly over range 1 grain is to much to cut, why not try a quarter grain drop? The different NDT just may not agree with you causing you to feel worse. Its awful that the supplements you need are too expensive:( If you do a new post asking where you can by NDT, thyroid s if it suited you, ask people to pm you where you can buy online without prescription, there's places where thyroid s is under £40 for 1000. Sorry if this is disjointed, typing quick as Husband shouts its time to go... good luck

    Linda x

  • Wow that is cheap - I will do that.

    Unfortunately the TR stuff is coated in a hard sugary shell which is very shiny so I find it too hard to cut in half let alone a quarter.

    Thanks Linda and now worries, you had better go.

  • eating liver is the best way to raise ferritin even on NDT good levels of ferritin are vital

    Thyroid-s is pretty cheap i wonder where you are sourcing it from as prices vary

  • It's still twice the price of the equivalent in Levo-t.

  • Dannia,

    You are over medicated because FT3 is over range. You could try reducing dose to 1.5 grains. 100mcg Levothyroxine is bioequivalent to 1 grain NDT which means it is equal in effect not equivalent to 1 grain. The 38mcg T4 and 9mcg T3 in 1 grain is equivalent to 65mcg T4. If you switch to Levothyroxine 100mcg is probably an appropriate dose to switch to.

  • Thanks!

    I could do that instead of dropping by 1 whole grain, but the TR is sugar coated and really hard to cut, any tips? LOL

    Right ok, that's interesting to know, I read from somewhere else it is 200mg and thought that was a bit much ;)

  • Dannia,

    As I said above the claim is that 1 grain is equivalent to the effect of taking 100mcg, not equivalent to 100mcg.

    Try washing the sugar coating off the tablet before cutting?

  • I understand, thanks Clutter :)

    Ok will give it a go - thanks.

  • Thank you for mentioning this about the hard sugar coating. I'm also expecting to have to fine tune my dose by cutting pills, so this is very helpful information. I'm currently trialing the Thai Thiroyd brand, which I find easy to cut in half with a pill cutter.

  • I had almost similar labs and was trembling so bad that business associates were asking me why I was trembling so much! I reduced the NDT (I'm on Erfa) from 2 grains to 1.5. It helped the trembling a bit but my blood pressure (148/110), which I never had a problem with in my lie, was high. And, my pulse was anywhere from 100-120. Way too high. And, my tests still came back with very high T3. I reduced the NDT to 1 grain and am now supplementing it with Levoxyl at .50 mcg. I may need to slightly adjust down or up in a few weeks. I must say that energetically I felt better on the NDT but my body couldn't handle all of the T3. Sometimes this thyroid hormone game gets a wee bit tiring!

You may also like...